Tennessee, 2013

Flash Flooding and Damaging Winds in Tennessee, August 7 to 9, 2013

August 7 to 9, 2013 · NWS OHX · 14 events in 9 counties and zones

A localized but major flash flood struck the northern Nashville metro area in the early morning hours of August 8. Thunderstorms formed along a weak stationary front situated just north of the I-40 corridor early in the day, then continued to redevelop and move across the same areas through the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A localized but major flash flood struck the northern Nashville metro area in the early morning hours of August 8. Thunderstorms formed along a weak stationary front situated just north of the I-40 corridor early in the day, then continued to redevelop and move across the same areas through the morning hours. Rainfall totals ranging from 2 to 8 inches resulted along a narrow swath including northern Nashville, Whites Creek, Bordeaux, Inglewood, and Goodlettsville. *INSERT MORE INFO HERE*.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 7, 2:49 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 7, 2:49 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
349 AM CDT WED AUG 7 2013

.DISCUSSION...
COMPLEX AND UNSEASONLIKE PATTERN CONTINUES TO LINGER OVER THE MID-
SOUTH. FRONTAL BOUNDARY TO THE SOUTH CURRENTLY LIFTING NORTH AND
WEAKENING...AND LOOKS TO BE ACROSS SOUTHERN KY 12-18Z TODAY
BEFORE WASHING OUT. SECONDARY FRONTAL BOUNDARY DROPPING OUT OF THE
GREAT LAKES EXPECTED TO SAG DOWN TOWARD THE MS RIVER VALLEY LATE
TODAY WITH PUSH OF NORTHWEST ML/UL FLOW...EVENTUALLY MERGING WITH
OK/TX SFC LOW. MOISTURE/INSTABILITY REMAINS PLENTY SUFFICIENT WITH
DECAYING BOUNDARY PASSING THIS MORNING AND SECOND APPROACHING
FRONT LATE TODAY FOR SCT-NUM SHOWERS/STORMS TREND TO CONTINUE.
FRONT SETS UP NEAR NORTHERN KY BORDER TONIGHT THEN BECOMES QUASI-
STATIONARY INTO THE WEEKEND AS SFC WAVE RIDES SLOWLY ALONG IT AND
PASSES JUST NORTH OF THE MID-STATE LATE SATURDAY. EVEN THOUGH SOME
DRYING OCCURS ALOFT FRIDAY...MOISTURE AT OR BELOW H85 REMAINS HEALTHY.
BY THE END OF THE WEEKEND HOWEVER...SFC WAVE MOVES TO THE ATLANTIC
SEABOARD AND HIGH PRES MOVING INTO THE OH VALLEY HELPS PUSH FRONT
DOWN TO THE TN/AL BORDER WHERE IT MEANDERS INTO MID-WEEK BEFORE
MOVING FURTHER SOUTH AS ML/UL TROUGHS DEEPEN SOME.

OVERALL PATTERN WILL KEEP INGREDIENTS IN THE IMMEDIATE VICINITY
FOR PCPN CHANCES NEXT 7 DAYS. EXPECT CHANCE FOR PCPN TO REMAIN
FAIRLY HIGH THROUGH SUNDAY WHILE ON SOUTH SIDE OF BOUNDARY...BUT
CHANCES SHOULD DROP SIGNIFICANTLY EARLY NEXT WEEK AS FRONT
TRANSITIONS FURTHER SOUTH INTO AL.

BEST CHANCE FOR SEVERE STORMS REMAINS IN CLOSE PROXIMITY TO SFC
LOW/BOUNDARY TODAY/THURSDAY...WHICH IS NORTH/WEST OF THE CWA.
WHEN FRONT PASSES ON SUNDAY...MOISTURE AT THAT POINT GOOD BIT
MORE SHALLOW. THUS NEXT FEW DAYS...SEVERE THREAT SEEMINGLY MINIMAL.
ISOLATED FLOODING HOWEVER VERY POSSIBLE THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      87  74  88  73 /  60  50  60  30
CLARKSVILLE    84  72  88  71 /  60  50  60  40
CROSSVILLE     80  69  83  69 /  70  50  60  30
COLUMBIA       86  73  87  73 /  60  50  60  30
LAWRENCEBURG   86  72  87  72 /  60  50  60  20
WAVERLY        84  73  86  72 /  60  50  60  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 7, 4:38 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
538 AM CDT WED AUG 7 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-081030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
538 AM CDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT.
STORMS COULD BECOME STRONG AT TIMES LOCALLY...PRODUCING GUSTY
WIND AND FREQUENT LIGHTNING. STRONGER STORMS MAY ALSO PRODUCE
MINOR STREET FLOODING AS WELL AS RISES ON CREEKS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

The radar

The Nashville radar (KOHX), 0 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 6 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Wilson

When
August 7, 6:00 AM CST to August 9, 6:00 AM CST
Where
Wilson County, 0.44 mi ESE of Greenlawn
Reported by
Official NWS Observations
Coordinates
36.247, -86.563

A two-day rainfall total of 5.81 inches was measured at the NWS Nashville office.

Heavy Rain, Davidson

When
August 7, 7:00 AM CST to August 9, 7:00 AM CST
Where
Davidson County, 1.82 mi NNW of Maplewood
Reported by
CoCoRaHS
Coordinates
36.255, -86.731

A two-day rainfall total of 7.90 inches was measured at CoCoRaHS station Madison 1.2 WSW.

Heavy Rain, Wilson

When
August 7, 7:00 AM CST to August 9, 7:00 AM CST
Where
Wilson County, 1.21 mi NNW of Horn Spgs
Reported by
CoCoRaHS
Coordinates
36.245, -86.381

A two-day rainfall total of 6.07 inches was measured at CoCoRaHS station Lebanon 4.1 NW.

Heavy Rain, Wilson

When
August 7, 7:00 AM CST to August 9, 7:00 AM CST
Where
Wilson County, 3.49 mi NNE of Greenlawn
Reported by
CoCoRaHS
Coordinates
36.299, -86.554

A two-day rainfall total of 6.49 inches was measured at CoCoRaHS station Green Hill 4.5 NNE.

Heavy Rain, Smith

When
August 7, 7:00 AM CST to August 9, 7:00 AM CST
Where
Smith County, 2.36 mi W of South Carthage
Reported by
CoCoRaHS
Coordinates
36.244, -85.992

A two-day rainfall total of 4.90 inches was measured at CoCoRaHS station Carthage 2.8 WSW.

Heavy Rain, Dickson

When
August 7, 7:00 AM CST to August 9, 7:00 AM CST
Where
Dickson County, 1.34 mi NNW of Woods Vly
Reported by
CoCoRaHS
Coordinates
36.319, -87.407

A two-day rainfall total of 6.07 inches was measured at CoCoRaHS station Slayden 3.8 ENE.

Flash Flood, Davidson

When
August 8, 4:05 AM CST to 1:00 PM CST
Where
Davidson County, 1.47 mi SSW of Scottsboro to 1.42 mi ENE of Stone River
Cause
Heavy Rain
Property damage
$50 million
Reported by
Emergency Manager
Coordinates
36.199, -86.927

More than 100 homes and businesses were damaged and a couple homes destroyed by significant flash flooding across metro Nashville. There were dozens of water rescues across the city, including along Interstate 24 and Briley Parkway where several motorists had to be rescued. All told, Nashville OEM responded to over 200 calls for help from residents.

Flash Flood, Wilson

When
August 8, 6:00 AM CST to 2:00 PM CST
Where
Wilson County, 3.05 mi WSW of Mt Juliet to 1.34 mi SSE of Mt Juliet
Cause
Heavy Rain
Property damage
$10 million
Reported by
Law Enforcement
Coordinates
36.189, -86.573

Major flash flooding impacted much of northern Wilson County during the morning and early afternoon hours on August 8 after 5 to 7 inches of rain fell across the area. The worst flooding was across Mount Juliet, where dozens of roads were covered by several feet of water and closed, and some homes and businesses were flooded. Road that were closed included Needmore Road, Division Street, Woodridge Place, Curd Road, Old Lebanon Dirt Road, Mount Juliet Road, Cairo Bend Road, York Road, Cooks Road, and Northern Road. Businesses flooded included the Valley Center strip mall on Mount Juliet Road at Division Street. Homes were flooded along *INSERT INFO HERE*.

Flash Flood, Sumner

When
August 8, 7:00 AM CST to 2:00 PM CST
Where
Sumner County, 0.76 mi SSW of Old Hickory to 2.14 mi WNW of Rockland
Cause
Heavy Rain
Property damage
$500,000
Reported by
Newspaper
Coordinates
36.260, -86.635

Flash flooding affected much of the southwest portion of Sumner County after 5 to 7 inches of rain fell during the morning hours on August 8. Six homes were flooded in the Walton Trace Road area of Hendersonville. Numerous roadways were also flooded and closed.

Flash Flood, Robertson

When
August 8, 7:00 AM CST to 1:00 PM CST
Where
Robertson County, 0.23 mi ENE of Courtland to 0.69 mi SSE of Chestnut Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.471, -86.846

Flash flooding was reported on Highway 41 between Springfield and Greenbrier with several inches of water over the road. Numerous side roads across southeast Robertson County were also covered by water.

Flash Flood, Putnam

When
August 8, 10:00 AM CST to 2:00 PM CST
Where
Putnam County, 1.45 mi WSW of Sadler to 0.87 mi WSW of Silver Pt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.221, -85.754

Flash flooding was reported throughout Putnam County after 4 to 6 inches of rain fell during the day. Roads that were reportedly flooded and closed included the intersection of Clemmon Road at Swafford Road, Fisk Road, Free Hill Road, and Highway 135 north of Cookeville.

Flash Flood, Jackson

When
August 8, 10:00 AM CST to 2:00 PM CST
Where
Jackson County, 2.11 mi W of Dycus to 0.83 mi SSE of Old Antioch
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.400, -85.818

High water covered several roads across Jackson County.

Thunderstorm Wind, Cheatham

When
August 8, 10:20 AM CST
Where
Cheatham County, 1.95 mi W of Bearwallow
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.305, -87.015

A tree was blown down along Bearwallow Road.

Thunderstorm Wind, Cheatham

When
August 8, 10:26 AM CST
Where
Cheatham County, 1.22 mi N of Mt Zion
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.347, -86.966

Trees were blown down on Red Binkley Road and Cedarville Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474484, 474485, 474486, 474487, 474488, 474489, 473045, 473683, 474273, 474479, 474481, 474483, 474480, 474482.